Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 18, 2004, 7:36 PM EDT for Cheshire County, New Hampshire. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2004, 7:36 PM EDT (23:36 UTC)
- Expired
- May 18, 2004, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Cheshire County, NH
The radar
The Boston radar (KBOX), 141 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS51 KBOX 182336 SVRBOX NHC005-190000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 731 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE * UNTIL 800 PM EDT. * AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WALPOLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALSTEAD AROUND 740 PM SURRY AROUND 745 PM GILSUM AROUND 750 PM MARLOW AND SULLIVAN AROUND 755 PM STODDARD AND NELSON AROUND 800 PM. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WIND...VERY FREQUENT CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. GET AWAY FROM OPEN FIELDS...BODIES OF WATER...AND TALL OBJECTS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 18, 3:25 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 325 PM EDT TUE MAY 18 2004 .SHORT TERM TONIGHT THROUGH THURSDAY NIGHT ITS A RACE THIS EVENING BETWEEN THE CONVECTION FIRING TO OUR WEST AND THE SETTING SUN. STABILITY INDICES POINT TO SOUTHWEST NH AND WESTERN MASS AS HAVING THE BEST CHANCE (HOWEVER SMALL) FOR ANY SVR TSTMS...LI -1 TO -2 WITH MODEL CAPES 800-1000 AND NEGATIVE BUOYANCY SOUTH AND EAST OF A LWM-BDL LINE. OTHERWISE...ENOUGH DYNAMICS AND INSTABILITY TO SUPPORT HIGH POPS TONIGHT ALONG AND AHEAD OF THE PASSAGE OF THE COLD FRONT. POPS ARE THEN CUT OFF IMMEDIATELY BEHIND. PER BOTH ETA AND GFS...FROPA TIMES TO NANTUCKET BY 11-12Z...SO EXPECT POPS TO BE LIMITED TO TONIGHT. HIGH PRESSURE BUILDS IN ON WEDNESDAY. SUFFICIENT SUBSIDENCE AND A DRY COLUMN SO THAT SKIES SHOULD CLEAR DURING THE DAY. SKY COVER FORECAST AT LESS THAN 50 PCT ALL OF SOUTHERN NEW ENGLAND BY 18Z AND BELOW 25 PCT BY 00Z. DRY AIR REMAINS THROUGH WEDNESDAY NIGHT. MODELS SHOW SOME HIGH LEVEL MOISTURE 06Z-12Z...LIKELY SOME CIRRUS. BUT WITH THE RIDGE STILL IN PLACE AND HIGH LEVEL MOISTURE BELOW 65 PCT...EXPECT THESE TO BE THIN. A MOSTLY CLEAR FORECAST SHOULD SUFFICE. && .LONG TERM... 12Z THURSDAY THROUGH TUESDAY MODELS SLOWING COLD FRONT TO MOVE THROUGH LATE THURSDAY...WITH FROPA OVERNIGHT. ALSO DYNAMIC SUPPORT LACKING THIS RUN SO WILL ONLY MENTION CHANCE SHOWERS AND NO TSTMS. HIGH PRESSURE FOLLOWS FRIDAY...THEN FRONTAL BOUNDARY SETS UP FROM MID WEST EASTWARD TO NEW ENGLAND. OVERALL...12Z MODEL SUITES NOW INDICATING COOLER THIS WEEKEND. WARM FRONT POSITIONED JUST SOUTH OF NEW ENGLAND COULD BRING CHANCE FOR STRATIFORM RAIN EARLY SATURDAY MORNING. BOUNDARY OSCILLATES NORTHWARD SATURDAY...AND WHILE IN RELATIVE WARM SECTOR CHANCE FOR SHOWERS. THIS FRONTAL BOUNDARY REMAINS IN VICINITY OF NEW ENGLAND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH WAVES OF LOW PRESSURE RIDING ALONG BOUNDARY. WILL THEREFORE KEEP CHANCE SHOWERS FROM SAT-TUE. && .AVIATION LOW CLOUDS ARE SLOWLY MOVING OUT. SATELLITE IMAGES SHOW LARGE BREAKS IN SW NH AND WESTERN MASS COVERED BY CIRRUS...THICKER CLOUDS IN CENTRAL AND EASTERN ZONES ARE MOVING EAST AND SHOULD MOVE OUT BY 22Z. CONVECTION BUBBLING IN EASTERN NEW YORK SHOULD MOVE INTO WESTERN ZONES AROUND 21-23Z. MORE WIDESPREAD COVERAGE FILLING IN FARTHER WEST WILL REACH OUR ZONES OVERNIGHT. TAFS MENTION VICINITY PRECIPITATION THIS EVENING. THEN CATEGORICAL FORECAST OF MVFR CIGS AND VSBYS FOR 4-5 HOURS PRECEDING FRONTAL PASSAGE. CIGS AND VSBYS THEN IMPROVE WITH THE WINDSHIFT WITH CAVU CONDITIONS FORECAST FOR WEDNESDAY. && .MARINE CURRENT OBSERVATIONS SHOW WINDS GUSTING INTO THE LOW 20S WITH A COUPLE OF LAND STATIONS IN THE CAPE/IDS AREA GUSTING ABOVE 25 KTS. NOAA PORTS SENSORS IN NARRAGANSETT BAY ALSO SHOW A COUPLE OF GUSTS INTO THE LOWER 20S. WITH THESE BORDERLINE CONDITIONS...WILL CONTINUE SMALL CRAFT ADVISORY ALL WATERS TONIGHT. EXPECT WINDS AND SEAS TO SUBSIDE AS HIGH PRESSURE BUILDS IN WEDNESDAY...THE LAST OF THE SCA CONDITIONS SHOULD BE GONE BY WEDNESDAY EVENING. AS HIGH PRESSURE BUILDS OVER NEW ENGLAND FRIDAY INTO SATURDAY...NORTHEAST WINDS OF 20 TO 25 KTS ARE POSSIBLE FRIDAY NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS. NEAR TERM...AED SHORT TERM...WTB LONG TERM...KAB
Hazardous weather outlook, May 18, 6:37 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 637 AM EDT TUE MAY 18 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 637 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WHILE AN ISOLATED THUNDERSTORM IS LIKELY TO OCCUR THIS MORNING IN WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE OR NORTH CENTRAL CONNECTICUT... THE HIGHER PROBABILITY OF THUNDERSTORM OCCURRENCE IN THAT AREA IS BETWEEN 4 PM AND 10 PM WHEN A COUPLE OF STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WIND...STREET FLOODING RAIN AND NUMEROUS LIGHTNING STRIKES. A SPECIAL WEATHER STATEMENT ON THE POTENTIAL FOR SEVERE WEATHER HAS BEEN POSTED HAS BEEN POSTED AND IT WILL BE UPDATED DURING MIDDAY. THEN TONIGHT THUNDERSTORMS SHOULD DIMINISH IN OVERALL STRENGTH BUT MAY REORGANIZE ALONG THE SOUTH COAST EARLY WEDNESDAY BRINGING HEAVY RAINS TO THAT REGION. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH NEXT MONDAY)... AN ISOLATED THUNDERSTORM MAY OCCUR THURSDAY NIGHT OR EARLY FRIDAY WITH THE NEXT COLD FRONTAL PASSAGE. SCATTERED THUNDERSTORMS ALSO MAY OCCUR LATE SATURDAY INTO MONDAY OF NEXT WEEK AS A FAIRLY STRONG FRONT IS EXPECTED TO BE IN OUR AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS EXPECTED OVER THE CONNECTICUT RIVER VALLEY REGION LATER TODAY. WE WILL BE LOOKING FOR ANY REPORTS OF HAIL OR DAMAGING WIND AND/OR UNUSUAL STREET FLOODING. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX DRAG
In the hours before
Special weather statement, May 18, 6:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 630 PM EDT TUE MAY 18 2004 NHZ011-012-015-190030- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 630 PM EDT TUE MAY 18 2004 A LINE OF THUNDERSTORMS FROM LEBANON NEW HAMPSHIRE TO GLENS FALLS NEW YORK WILL TRACK EAST SOUTHEAST AROUND 30 MPH...REACHING FAR NORTHERN AND NORTHWESTERN PORTIONS OF CHESHIRE AND HILLSBOROUGH COUNTIES AROUND 730 PM. THIS INCLUDES THE COMMUNITIES OF ALSTEAD... MARLOW AND HILLSBOROUGH. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS ALL OF CHESHIRE AND HILLSBOROUGH COUNTIES BY 830 PM. ISOLATED DAMAGING WIND GUSTS GREATER THAN 40 KTS AND DIME SIZED HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS. THE THUNDERSTORMS HAVE HAD A HISTORY OF HAIL AND WIND DAMAGE IN CENTRAL VERMONT AND EASTERN NEW YORK STATE. STRAUSS
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.